Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS Indianapolis, IN

April 8, 20207 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 8, 2020, 8:18 PM EDT for 7 counties in Indiana. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 8:18 PM EDT (00:18 UTC)
Expired
Apr 8, 2020, 9:00 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:25 PM EDTTSTM WND DMG1 Ne North Terre Haute, INREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
Apr 8, 8:33 PM EDTTSTM WND GST 631 N North Terre Haute, IN
Apr 8, 8:59 PM EDTFUNNEL CLOUD1 Nw Spencer, IN
Apr 8, 9:01 PM EDTFUNNEL CLOUDMccormicks Creek State, IN
Apr 8, 9:04 PM EDTTORNADOMccormicks Creek State, IN
Apr 8, 9:09 PM EDTTSTM WND DMGMccormicks Creek State, INTREES DOWN. POSSIBLE TORNADO. CORRECTS PREVIOUS TORNADO REPORT FROM MCCORMICKS CREEK STATE PARK.
Apr 8, 9:09 PM EDTTORNADOMccormicks Creek State, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:24 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KIND 090018
SVRIND
INC021-055-109-119-121-133-167-090100-
/O.NEW.KIND.SV.W.0031.200409T0018Z-200409T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
818 PM EDT Wed Apr 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vigo County in west central Indiana...
  Southwestern Morgan County in central Indiana...
  Clay County in west central Indiana...
  Southern Parke County in west central Indiana...
  Owen County in west central Indiana...
  North central Greene County in southwestern Indiana...
  Southern Putnam County in west central Indiana...

* Until 900 PM EDT.

* At 818 PM EDT, a severe thunderstorm was located near Terre Haute,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Brazil, Clinton, Spencer, West Terre Haute,
  Cloverdale, Seelyville, Knightsville, Clay City, Gosport, Rosedale,
  Harmony, Staunton, Carbon, Center Point, Riley, Quincy, Freedom,
  Bridgeton and Reelsville.

This includes Interstate 70 between mile markers 3 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for south central,
central, southwestern and west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3951 8753 3961 8744 3961 8738 3965 8740
      3969 8736 3949 8649 3934 8662 3936 8665
      3933 8666 3934 8669 3927 8668 3906 8687
      3948 8753
TIME...MOT...LOC 0018Z 290DEG 43KT 3955 8733 

HAIL...0.75IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:12 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 8, 8:12 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
Issued by National Weather Service Northern Indiana
812 PM EDT Wed Apr 8 2020

.UPDATE...
The SYNOPSIS and AVIATION Section have been updated below.

&&

.SYNOPSIS...
Issued at 810 PM EDT Wed Apr 8 2020

A complex of showers and thunderstorms will continue to
overspread central Indiana through the remainder of the evening,
tapering off from west to east late this evening into the early
overnight. These storms will likely be strong to severe as they
race across the area this evening with very strong wind gusts and
some hail. In the aftermath of the front, much cooler than normal
weather will be in place for much of the next week with chances
for rain tomorrow and again early next week. A few rumbles of
thunder will be possible at times as well.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 306 PM EDT Wed Apr 8 2020

Not much has changed since the mid-morning update with a
significant risk for severe weather late this evening and tonight,
especially across SW Indiana. A strong upper level low pressure
system is moving across southern Canada with an associated surface
cold front that is expected to pass through central Indiana
tonight. Ahead of the front, a complex of severe thunderstorms is
expected to move through the area between 8 PM and midnight.

Ample forcing will be in place this evening and with 0-6 km shear
in excess of 50 kts and low level helicity in the range of
100-300 m^s/s^s, large hail, damaging winds, and isolated QLCS
tornadoes are possible if not likely across portions of SW
Indiana. The only major inhibitor for severe weather is
instability with ongoing mixing of surface moisture which could
limit the CAPE. Surface mixing will also raise LCLs and help
lessen the tornado risk With that said, low level lapse rates will
be between 8 and 9 C/km which will allow for efficient mixing
down of thunderstorm winds by this evening. Moisture at points
along and north of I-74 will be marginal at best with lower
confidence in severe weather.

All in all, the potential is there for a brief period of
significant severe weather, especially across southwest Indiana
with lower chances the further northeast. As the system progresses
further into Indiana, the risk for hail lessens and the risk for
damaging winds increases.

As we move into the overnight hours, the story changes to the
potential for gusty winds as skies begin to clear. Winds are
likely to gust in excess of 25-30 mph at times with stronger winds
during the day tomorrow. Skies will gradually clear with lows
dropping into the low to mid 40s.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 306 PM EDT Wed Apr 8 2020

Much of the day tomorrow and through the short term will be dry
and cold with very strong cold air advection in place in the
aftermath of the low pressure system that will bring severe
weather tonight. Strong pressure gradients and mostly clear skies
during the morning hours will allow winds to gust upwards of 30 to
40 mph at times. A few rain showers are possible during the
afternoon hours with a bit of snow and graupel potentially mixing
in across the northern counties as steep low level lapse rates
will allow for effective evaporative cooling.

After tomorrow, the focus then turns to the potential for frosts
and freezes as many of the nights will be dropping into the low to
mid 30s going forward. Thursday night has the potential for a
freeze in spots with clear skies and effective radiational
cooling. Winds will likely remain too high for anything other than
very patchy frost. As we move into Friday night, conditions will
be more favorable and areas to widespread frost are likely.

Highs will range from the upper 40s to low 50s on Thursday and
Friday to the mid to upper 50s on Saturday. Lows will drop into
the low to mid 30s Thursday night and Friday night.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 306 PM EDT Wed Apr 8 2020

A cooler than normal pattern continues into the long term period
with northwesterly flow finally breaking by the weekend. Models
and ensembles are showing a stronger and more consistent signal
for rain Sunday night into Monday as an upper level low pressure
system tracks across the Ohio Valley. The heaviest axis of rain
looks to still stay south of the forecast area, but may change as
time moves forward. This system exits the area Monday night with
another shot of cold air and possibly a few snowflakes Monday
night and Tuesday night. Confidence remains very low in this
occurring with medium to high confidence in the need for frost
advisories/freeze warnings at times next week.

Temperatures will be below to much below average for much of the
period.

&&

.AVIATION /Discussion for 09/00Z TAF Issuance/...

Issued at 810 PM EDT Wed Apr 8 2020

Showers and thunderstorms upstream have merged into a convective
complex across east central Illinois and west central Indiana.
The organization of this convective complex and initially dry low
levels will promote some very strong wind gusts, possibly greater
than 50 knots for a brief time. Have included 40 knot gusts at
terminals in what appears to be a 2 hour window for strongest
thunderstorm activity, but brief localized stronger gusts in
excess of 50 knots will be possible with the thunderstorms. Fast
movement of this line should diminish convective threat in the
01Z-04Z time period from northwest to southeast. Strong post-
frontal northwest winds are also expected late evening/overnight
with some gusts in excess of 30 knots possible for a time. Deep
mixing will promote strong winds through the day Thursday. Another
short wave may produce some diurnally enhanced isolated-
scattered showers Thursday afternoon, but will defer mention at
this time with some uncertainties remaining regarding
timing/coverage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Marsili/White
NEAR TERM...White
SHORT TERM...White
LONG TERM....White
AVIATION...Marsili
Hazardous weather outlook, Apr 8, 1:18 PM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
118 PM EDT Wed Apr 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-091730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
118 PM EDT Wed Apr 8 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are expected tonight. Some storms may be
severe.

Hazards: Damaging winds, large hail, isolated tornadoes, lightning,
heavy rain.

Timing: Highest severe threat will be from 800 PM to 1200 AM EDT.

Discussion: A cold front will move through the area tonight bringing
showers and thunderstorms. Severe storms are possible, with areas
southwest of a Terre Haute to Seymour line seeing the highest chances
for severe weather. Remain weather aware today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Breezy conditions are expected Thursday with gusts over 35
mph possible. Thunderstorms are possible over all or parts of the
area Sunday afternoon through Monday.

Discussion: Much colder air will flow into the area on Thursday.
Gusty winds will accompany the colder air. Frost and freeze concerns
will be around Thursday and Friday nights, as well as early next
week. A low pressure system could bring a few thunderstorms Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.STORM MOTION STATEMENT...

The expected storm motion tonight is from the northwest at around 50
MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 8, 6:41 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Wed Apr 8 2020

INZ028-029-035-082330-
Fountain-Warren-Tippecanoe-
641 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES...

At 640 PM EDT, a strong thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland, West
Lebanon, Pine Village, Tab, Purdue University, Rainsville and Pence.

This includes Interstate 65 between mile markers 181 and 183.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4056 8690 4022 8691 4025 8753 4048 8753
      4048 8709 4054 8709
TIME...MOT...LOC 2240Z 266DEG 32KT 4036 8759

Lashley
Local storm report, Apr 8, 7:20 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             WEST LEBANON            40.28N 87.38W
04/08/2020  E1.00 INCH       WARREN             IN   PUBLIC

            TWITTER REPORT.

&&

MK
Local storm report, Apr 8, 7:33 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WILLIAMSPORT TO ATTICA  40.29N 87.29W
04/08/2020  E1.00 INCH       WARREN             IN   PUBLIC

            TWITTER REPORTS OF HAIL ACCUMULATION ON
            GRASSY SURFACES FROM 7:05-7:15 PM EDT.

&&

MK
Local storm report, Apr 8, 7:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 2 SW PURDUE UNIVERSITY  40.41N 86.94W
04/08/2020  E60 MPH          TIPPECANOE         IN   ASOS

&&

MK
Local storm report, Apr 8, 8:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 SW LEBANON            40.03N 86.50W
04/08/2020  E0.25 INCH       BOONE              IN   PUBLIC

            TWITTER REPORT.

&&

MK
Local storm report, Apr 8, 8:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             THORNTOWN               40.13N 86.61W
04/08/2020  E1.00 INCH       BOONE              IN   PUBLIC

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:24 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Martin, Sullivan and 1 more36 min
Apr 8, 8:27 PM EDTSevere Thunderstorm WarningINDBartholomew, Boone, Hancock, Hendricks, Johnson, Marion and 4 more48 min
Apr 8, 8:46 PM EDTTornado WarningINDJohnson, Marion, Morgan, Shelby29 min
Apr 8, 8:47 PM EDTTornado WarningINDBrown, Johnson, Morgan28 min
Apr 8, 8:54 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion, Rush and 1 more51 min
Apr 8, 8:59 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Daviess, Greene, Jackson, Knox and 5 more46 min
Apr 8, 9:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more54 min
Apr 8, 9:07 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph43 min
Apr 8, 9:36 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings, Lawrence39 min
Apr 9, 9:12 AM EDTWind AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more11 hr
Apr 9, 1:26 PM EDTFreeze WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more20 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.